Flood, Oglethorpe
- When
- August 8, 3:45 PM EST to 6:30 PM EST
- Where
- Oglethorpe forecast zone
- Property damage
- $250
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.881, -83.081 (the zone’s center; the record gives no point)
Thunderstorms persisted over Oglethorpe and Wilkes county for two to three hours during the late afternoon. The activity built down into these counties from Madison and Banks county, which had both reported flash flooding during the early and mid-afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Thunderstorms persisted over Oglethorpe and Wilkes county for two to three hours during the late afternoon. The activity built down into these counties from Madison and Banks county, which had both reported flash flooding during the early and mid-afternoon. Rainfall of three to four inches was common across northern Oglethorpe and northern Wilkes county. While no flash flooding was reported in Oglethorpe or Wilkes counties, minor flooding was reported on some roads. The Oglethorpe County Emergency Management Director reported that Goose Pond Road was flooded near the Wilkes county line and the Wilkes County 911 Center reported that a couple of inches of water was flowing across some roads in the western portion of the county, including U.S. Highway 78. Damage was minor and limited to debris cleanup.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 8, 2:00 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 300 PM EDT MON AUG 8 2005 .SHORT TERM... MAIN CONCERN AGAIN IS HEAVY RAINFALL IN NE GA. HAVE EXTENDED FLOOD WATCH THROUGH TONIGHT. COULD VERY WELL SEE RAIN DISSIPATE IN THE EVENING AS IT DID LAST NIGHT...BUT WORRIED THAT ACTIVITY COULD REDEVELOP AFTER MIDNIGHT WHICH IS ESSENTIALLY WHAT HAPPENED LAST NIGHT. FLASH FLOOD GUIDANCE IS QUITE LOW FOR SEVERAL COUNTIES IN THIS AREA...MOST NOTABLY WHITE COUNTY WHICH ONLY NEEDS 1.4 INCHES IN 6 HOURS TO EXCEED GUIDANCE. NAM TRIES TO DECREASE LIFT AND RAINFALL AFTER DARK HOWEVER GFS KEEPS UPSLOPE PRECIP ALL NIGHT. HPC SIDED WITH GFS THIS MORNING AND SEE NO GOOD REASON TO DISAGREE. GFS DOING WELL LATELY. SFC LOW STILL QUITE STRONG OVER AL ATTM BUT SHOULD FILL IN GOOD LATE TONIGHT AND TUESDAY. THIS SHOULD END THE EVENT. MAV/MET BLENDED TEMPS AND MAV POPS LOOK GOOD. .LONG TERM... BY FRIDAY...LOW AMPLITUDE RIDGE SHOULD BUILD ACROSS THE SOUTHEAST WITH ZONAL FLOW ACROSS THE MIDDLE AND NORTHERN LATITUDES OF THE U.S. THIS SHOULD BE A GOOD PATTERN TO GET US BACK TO NORMAL TEMPS AND ISOLD TO SCT DIURNAL CONVECTION. SNELSON && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 70 86 72 89 / 50 50 30 40 ATHENS 68 86 70 91 / 70 60 30 40 GAINESVILLE 67 84 70 88 / 70 60 40 50 ROME 71 90 71 93 / 50 50 30 40 COLUMBUS 72 89 74 92 / 30 50 40 40 MACON 71 89 73 91 / 40 50 40 40 && .FFC WATCHES/WARNINGS/ADVISORIES... GA...FLOOD WATCH FOR BANKS...FANNIN...HALL...LUMPKIN...TOWNS... UNION AND WHITE COUNTIES UNTIL 6 AM EDT TUESDAY MORNING. && 13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 601 AM EDT MON AUG 8 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-091015- DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS- CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW- CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB- NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES- HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON- NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON- SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP- MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON- GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS- WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY- MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER- SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER- MONTGOMERY-TOOMBS- 601 AM EDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED OVER NORTH AND CENTRAL GEORGIA... .SYNOPSIS... LOW PRESSURE OVER THE FLORIDA PANHANDLE WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT. TROPICAL MOISTURE WILL CONTINUE OVER THE AREA. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL UP TO 3 INCHES. THE BEST TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING. .DISCUSSION... A TROPICAL AIRMASS CONTINUES OVER THE AREA...NUMEROUS SHOWERS CAN BE EXPECTED. WEAK INSTABILITY WILL PREVAIL TODAY WITH CAPES OF 1000 OR LESS AND LIFTED INDICES OF MINUS 2 TO MINUS 3. THIS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP WITH ISOLATED STORMS PRODUCING FREQUENT LIGHTNING AND GUSTY WINDS. THE STRONGER STORMS OR PERSISTENT SHOWERS WILL PRODUCE LOCALLY HEAVY RAINFALL. THE SHOWERS AND THUNDERSTORMS WILL GENERALLY MOVE NORTH TO NORTHWEST AT 10 TO 15 MILES AN HOUR. THE UPSLOPE FLOW OVER THE NORTHEAST MOUNTAIN COUNTIES COULD CONCENTRATE THE HEAVY RAINFALL AND PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. KDF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EDT MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLOOD 3 SW CLEVELAND 34.57N 83.80W
08/08/2005 WHITE GA FIRE DEPT/RESCUE
FLOODING ON SHOAL CREEK CLOSED HIGHWAY 115 SOUTHWEST OF
CLEVELAND. 2.25 INCHES OF RAIN REPORTED SINCE LAST NIGHT.
&&
SNThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475508, 5475509.